Feeling confused

Hi all, was diagnosed with GCA 29th May 2014 and started on Prednisolone 60mg which quickly relieved the symptoms, stayed on this dose until I saw Rheumatologist on 19th June, he dropped my dose over 6 weeks to 20mg, at this dose I started to get temporal headaches, extreme tiredness and aching of neck and shoulders despite my ESR and CPR being normal. Saw Rheumatologist again and he has upped dose to 40mg and is going to start me on Azathioprine.

Is this a flare up? Or normal on quick reduction of preds?

3 Replies

oldestnewest
  • Hi moreau,

    From personal experience I would have said you have decreased too rapidly. The medics don't like us being on Prednisolone at high doses for obvious reasons, it causes all sorts of side effects if you are unlucky, but coming down too quickly can be just as devastating for the patient.

    When my GCA was finally diagnosed (after losing sight in one eye, hence the very large dose) I started on 80mg and after a fortnight (when the ophthamologist was happy about my other eye) dropped to 60mg, but after that my drops were in 10mg or 5mg stages every month or 6 weeks depending on how I felt until I got to 15mg per day some 9 months later.

    The mantra is - no drop should be greater than 10% - and when you get to lower does even smaller than that.

    I have had a couple of flares since getting to 15mg initially, but now am down to 7mg (some 2 and half years along) and following a reduction plan suggested by PMRPro - who I'm sure will answer your post with her usual excellent advice.

    My new GP, who specialises in Rheumatology says he doesn't take much notice of the ESR readings (unless they are exceptional) as they can be affected by so many other things, he relies on how the patients feels, he reckons I know my body better than he does, and when I am ready to reduce my dose.

    Hopefully, your increased dose should steady things down, but take things more slowly in future. I know we all want to be off the steroids, but sometimes we can't! Good luck and let us know how things go. DorsetLady

  • Thanks for the reply, really helps to know that there are others out there who have gone through the same and can offer advice as sometimes feel gp does'nt understand.

  • The most recent research has shown that there is still evidence of GCA after 6 months on high dose pred, that is above 20mg. The fact the CRP and ESR are normal doesn't always mean the inflammation is fully gone it was shown.

    It isn't really surprising you have had a flare, it is also quite common in the first 18 months of treatment. I'm not sure why he's offering azathioprine as there is little evidence it helps in GCA. It is what is called a steroid sparer - in some people it may mean you can get the same effect from a lower dose of pred. Time will tell but I hope he reduces the dose more slowly this time round.

You may also like...